New Jersey, 2010

Wildfire in New Jersey, May 8 to 9, 2010

May 8 to 9, 2010 · NWS PHI · 2 events in 2 counties and zones

Strong gusty west winds and dry weather during the past couple of days helped spread two wildfires in New Jersey on the 8th. In Camden County, in Waterford Township, about 100 acres of forest were burned in Wharton State Forest.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Strong gusty west winds and dry weather during the past couple of days helped spread two wildfires in New Jersey on the 8th. In Camden County, in Waterford Township, about 100 acres of forest were burned in Wharton State Forest. A smaller wildfire also occurred in Voorhees Township. In Burlington County, in Pemberton Township, a 500 acre wildfire in the Brendan Byrne State Forest forced the closure of busy New Jersey State Route 70 on the 8th. No homes were damaged or injuries reported with either wildfire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 8, 9:36 AM EST, 54 minutes earlier.

Area forecast discussion, May 8, 9:36 AM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1036 AM EDT SAT MAY 8 2010

.SYNOPSIS...
A STRONG COLD FRONT WILL CLEAR THE AREA EARLY THIS AFTERNOON.
A STRONG WESTERLY FLOW WILL DEVELOP BEHIND THE FRONT AND CONTINUE
TONIGHT AND SUNDAY. HIGH PRESSURE WILL ARRIVE MONDAY AND CONTINUE
INTO TUESDAY. A WARM FRONT WILL AFFECT THE REGION LATER TUESDAY
INTO WEDNESDAY, FOLLOWED BY A COLD FRONT FOR WEDNESDAY INTO
THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE LARGER AREA OF SHOWERS AND EMBEDDED THUNDERSTORMS HAS CLEARED
THE FORECAST AREA. A PRE FRONTAL LEE SIDE TROF FORMED AND IT LOOKS
AS THOUGH THE FRONT MAY BE JUMPING INTO THIS FRONT. THE LATEST
MSAS ANALYSIS IS SHOWING SOME SURFACE BASED INSTABILITY IN THE
SERN HALF OF OUR CWA, SO WE DID CONTINUE A LOW CHANCE INTO EARLY
THIS AFTERNOON.

AS THE SFC LOW MOVES TO THE NE, VERY STRONG HIGH PRESSURE WILL
BUILD IN ACRS THE MIDSECTION OF THE NATION. THE PRESSURE GRADIENT
BETWEEN THESE TWO FEATURES WILL CREATE A VERY STRONG AND GUSTY NW
WIND. THE NAM MDL GUIDANCE IS A BIT MORE ROBUST THAN THE GFS, AS
IS OFTEN THE CASE. NEVERTHELESS, THE NAM WOULD STRONGLY SUPPORT
WIND ADVISORY CRITERIA AND THE GFS WOULD GET VERY CLOSE. THE
BUFKIT DATA, WHILE LIKELY OVERDOING THE GUSTS AT THE TOP OF THE
MIXING LAYER WOULD ALSO SUPPORT A WIND ADVISORY. THEREFORE, A WIND
ADVISORY REMAINS IN EFFECT FOR THE PERIOD 18Z THIS AFTERNOON UNTIL
10Z SUNDAY. IT IS POSSIBLE THAT THE ADVY WILL NEED TO BE EXTENDED
FURTHER INTO SUNDAY, BUT LATER SHIFTS CAN DECIDE THAT.

MOS TEMPS LOOK REASONABLE FOR TODAY, BUT WE WILL REACH OUR HIGH
BEFORE FROPA AND THEN TEMPS WILL BEGIN TO DROP AND WITH THE WINDS
PICKING UP. THE MORNING UPDATE NUDGED MAX TEMPS UP SLIGHTLY IN THE
SERN PART OF OUR CWA.  TONIGHT LOOKS TO BE THE COLDEST NIGHT WE
HAVE HAD IN QUITE SOME TIME AND WE MAY NEED TO CONSIDER
FROST/FREEZE HEADLINES WITH LATER SHIFTS.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
SUNDAY LOOKS TO BE DRY AND WINDY, AT LEAST EARLY ON AS THE TIGHT
PRESSURE GRADIENT REMAINS OVER THE REGION. BY LATER SUNDAY, THE
WINDS WILL BEGIN TO SUBSIDE AS THE AFOREMENTIONED HIGH PRESSURE
MOVES EWD AND THE PRESSURE GRADIENT LESSENS. CURRENT INDICATIONS
ARE THAT SUNDAY NIGHT COULD END UP COLDER THAN TONIGHT, AND AGAIN,
FROST/FREEZE HEADLINES MAY BE NEEDED FOR A PORTION OF THE AREA.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
THE FIRST PART OF THE EXTENDD STARTS OFF DRY, AS THE AREA IS UNDER
THE CONTROL OF A LARGE HIGH PRESSURE SYSTEM. BY MONDAY NIGHT, THIS
HIGH MOVES EWD. THIS ALLOWS FOR AN AREA OF LOW PRESSURE TO EJECT
OUT OF THE ROCKIES AND MOVE INTO THE PLAINS. THE WMFNT ASSOCD WITH
THIS LOW WILL CROSS OUR AREA LATER TUESDAY, BRINGING ANOTHER CHC
OF RAIN. THE LOW WILL CONTINUE TO AFFECT THE REGION THROUGH
MIDWEEK AND WILL LIKELY KEEP THINGS UNSETTLED. THE ATTENDANT CDFNT
CROSS THE AREA ON WEDNESDAY AND STALLS TO THE SOUTH AND MORE
PRECIP MAY DEVELOP ALONG THE FRONT FOR LATER IN THE WEEK.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

NOT MUCH OF A CHANGE FROM THE PREVIOUS SHIFTS TAFS, JUST EXTENDED
THEM FURTHER IN TIME. STILL APPEARS AS THOUGH THERE WILL BE PRETTY
SIGNIFICANT WIND SHIFT THIS MORNING AS COLD FRONT APPROACHES FROM
THE WEST WITH A WARM FRONT MOVING IN FROM THE SOUTHWEST. ONCE THE
WARM FRONT FINALLY MOVES NORTH OF THE REGION OVER THE NEXT COUPLE
OF HOURS WINDS WILL INCREASE OUT OF THE SOUTH-SOUTHWEST WHILE JUST
ABOVE THE SURFACE THERE WILL BE A DRAMATIC SHIFT IN THE WINDS OUT
OF THE WEST...HENCE THE WIND SHIFT IN THE PREVAILING GROUP.

CURRENT THINKING IS THAT THE TAFS SHOULD REMAIN VFR THROUGH THE
ENTIRE COLD FRONTAL PASSAGE. ONCE ANY SHOWERS PASS THROUGH, ALONG
WITH THE COLD FRONT, WINDS WILL SHIFT MORE WESTERLY BY LATE
MORNING AND BEGIN TO INTENSIFY. ALL OF OUR TAF SITES CAN EXPECT
SUSTAINED WESTERLY WINDS BETWEEN 20 TO 25KTS WITH GUSTS UPWARDS OF
40KTS ON SATURDAY. WE SHOULD START TO LOSE THE STRONGER GUSTS ONCE
WE LOSE THE DAYTIME HEATING, SATURDAY NIGHT, HOWEVER, WE WILL
STILL SEE A BRISK WESTERLY FLOW THROUGH SUNDAY. WITHIN THIS
WESTERLY FLOW WILL BE DRIER CANADIAN AIR WHICH SHOULD SCOUR OUT
ANY REMAINING LOWER LEVEL CEILINGS BY SATURDAY EVENING.

OUTLOOK...
VFR CONDITIONS ARE EXPECTED INTO TUESDAY. WINDY CONDITIONS SHOULD
PERSIST INTO SATURDAY NIGHT AND SUNDAY DAY. A WARM FRONT WILL BE
APPROACHING THE REGION AT THE END OF THE OUTLOOK PERIOD, WITH
POSSIBLE MVFR AND IFR CONDITIONS DEVELOPING TUESDAY NIGHT INTO
WEDNESDAY.

&&

.MARINE...
THE SUBLIME BOATING CONDITIONS UNFORTUNATELY HAVE TO COME TO AN END.
GALE WARNINGS WILL BE IN EFFECT ALL DAY ON SATURDAY SPILLING OVER
INTO SUNDAY WITH A CURRENT ENDING TIME OF 18Z ON THE BAY AND 21Z ON
THE OCEAN FRONT. STARTED OFF THE DAY ON SATURDAY WITH SMALL CRAFT
ADVISORY IN THE WAKE OF THE STRONG COLD FRONT WHICH SHOULD BE
PASSING OFFSHORE BY LATE MORNING AND THE EARLY AFTERNOON HOURS.
BEHIND THIS FRONTAL SYSTEM, COLDER AND DRIER CANADIAN AIR WILL BE
PUMPED INTO THE REGION AND ACROSS OUR WATERS. A VERY TIGHT PRESSURE
GRADIENT WILL EXIST ON SATURDAY ALLOWING WINDS TO NEARLY HOWL OUT OF
THE WEST-NORTHWEST BETWEEN 2O TO 25 KNOTS ON SATURDAY. WITH THE
WATER BEING COLDER THAN THE AIRMASS ON SATURDAY, THE STRONGER WINDS
ALOFT WILL NOT HAVE MUCH OF A CHANCE TO MIX DOWN. IT IS NOT UNTIL
THE MAIN SURGE OF COLDER AIR RUSHES IN SATURDAY EVENING/NIGHT DO WE
SEE THE WINDS REALLY START TO MIX DOWN WITH SUSTAINED BETWEEN 25 TO
30 KNOTS. GUSTS WILL BE STRONGER AND MORE FREQUENT DURING THE
EVENING AND OVERNIGHT HOURS, HENCE THE GALE WARNING FOR THE OCEAN
FRONT AND BAY CONTINUING THROUGH SUNDAY AFTERNOON.

ONCE THE PARENT LOW PRESSURE SYSTEM STILL TO OUR WEST PULLS FURTHER
NORTHEAST DO WE SEE HIGH PRESSURE BEGIN TO FILTER INTO THE REGION
LATE ON SUNDAY. WINDS AND SEAS WILL GRADUALLY SUBSIDE ON MONDAY,
HOWEVER, IT MAY TAKE A WHILE BEFORE WE LOSE THE GUSTS OVER THE
WATERS. HIGH PRESSURE WILL CONTINUE TO MOVE OVER THE REGION ON
TUESDAY BEFORE PULLING OFFSHORE BY TUESDAY NIGHT WHICH WILL THEN
GIVE WAY TO ANOTHER LOW PRESSURE SYSTEM AND ITS ASSOCIATED WARM/COLD
FRONTS. THIS SYSTEM AGAIN MAY SPOIL ANY DECENT BOATING DAYS ON THE
MARINE AS WINDS AND SEAS LOOK TO INCREASE ONCE MORE.

&&

.FIRE WEATHER...
THERE WILL BE SOME LIGHT RAIN, MAINLY ACRS NRN AREAS THIS MORNING
INTO ERLY AFTN, BUT IT LIKELY WON'T DO MUCH TO WET THE GROUND AS
QPF VALUES ARE GENLY LESS THAN 0.10 INCHES. DRYING AND
INCREASINGLY WINDY WX IS LIKELY THIS AFTN AND EVENING. HOWEVER,
CURRENT INDICATIONS ARE THAT RH VALUES WILL REMAIN ABOVE CRITERIA
AND FUELS MAY NOT BE QUITE DRY ENOUGH EITHER, SO WILL HIGHLIGHT
ENHANCE FIRE POTENTIAL IN THE FWF AND HWO FOR TODAY.

SUNDAY IS A DIFFERENT STORY. THE WINDS WILL REMAIN HIGH (EVEN
THOUGH PSBLY LOWER THAN SATURDAY) AND WE WILL HAVE A MUCH DRIER
AMS IN PLACE WITH LWR RH VALUES, THAT WILL LIKELY BE UNDER THE RH
CRITERIA. FUELS WILL BE LOWER AS WELL, SO IT SEEMS THAT RED FLAG
WARNING WILL EVENTUALLY BE NEEDED AND LATER SHIFTS MAY CONSIDER
THE ISSUANCE OF A FIRE WEATHER WATCH FOR SUNDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 6 AM EDT SUNDAY FOR
     PAZ054-055-060>062-067>071.
NJ...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 6 AM EDT SUNDAY FOR
     NJZ001-007>010-012>027.
DE...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 6 AM EDT SUNDAY FOR
     DEZ001>004.
MD...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 6 AM EDT SUNDAY FOR
     MDZ008-012-015-019-020.
MARINE...SMALL CRAFT ADVISORY UNTIL NOON EDT TODAY FOR ANZ430-431-
     450>455.
     GALE WARNING UNTIL 6 PM EDT SUNDAY FOR ANZ450>455.
     GALE WARNING UNTIL 2 PM EDT SUNDAY FOR ANZ430-431.

&&

SYNOPSIS...NIERENBERG
NEAR TERM...GIGI/NIERENBERG
SHORT TERM...NIERENBERG
LONG TERM...NIERENBERG
AVIATION...HEAVENER
MARINE...HEAVENER
FIRE WEATHER...NIERENBERG
Hazardous weather outlook, May 8, 3:58 AM EST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
458 AM EDT SAT MAY 8 2010

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-090900-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
458 AM EDT SAT MAY 8 2010

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 AM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING AND AFTERNOON AS A
COLD FRONT MOVES ACROSS THE REGION. ANY THUNDERSTORMS THAT DO
DEVELOP COULD CONTAIN STRONG GUSTY WINDS AND SMALL HAIL, ALONG
WITH HEAVY RAIN.

THE STRONG GUSTY WINDS COUPLED WITH RELATIVE HUMIDITIES IN THE 30
TO 35 PERCENT RANGE WILL CREATE ENHANCED FIRE WEATHER CONDITIONS
THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

IT WILL REMAIN WINDY SUNDAY BUT GUSTS WILL NOT BE AS HIGH AS
TODAY. THE GUSTY WINDS, DRY FUELS, AND RELATIVE HUMIDITIES DROPPING
TO BELOW 30 PERCENT ARE LIKELY TO CAUSE AN EVEN GREATER FIRE
DANGER ON SUNDAY.

OTHERWISE, HAZARDOUS WEATHER CONDITIONS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-090900-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
458 AM EDT SAT MAY 8 2010

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT TODAY...
...GALE WARNING IN EFFECT FROM NOON TODAY TO 6 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-090900-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
458 AM EDT SAT MAY 8 2010

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT TODAY...
...GALE WARNING IN EFFECT FROM NOON TODAY TO 2 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Camden

When
May 8, 10:30 AM EST to 5:00 PM EST
Where
Camden forecast zone
Reported by
Newspaper
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

Wildfire, Northwestern Burlington

When
May 8, 11:55 AM EST to May 9, 5:00 AM EST
Where
Northwestern Burlington forecast zone
Reported by
Newspaper
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2010Every state in 2010This day in weather historyWarnings in New Jersey, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234193, 234194.